Phencyclidine overdose

Definition

Phencyclidine, or PCP, is an illegal street drug. It can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An overdose is when someone takes more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Symptoms

Symptoms of PCP overdose include:

People who have used PCP can be dangerous to themselves and others. DO NOT try to approach an agitated person who you think has used PCP.

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

People being treated for PCP overdose may be sedated and placed in restraints to avoid hurting themselves or medical staff.

What to Expect at the Emergency Room

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

Additional treatment may include:

Outlook (Prognosis)

The outcome depends on several factors, including:

Recovery from the psychotic state may take several weeks. The person should be in a quiet, darkened room. Long-term effects may include kidney failure and seizures. Repeated PCP use may cause long-term psychiatric problems.


Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.